da Silva, A.N., Alvares de Lima, S.T. and Vettore, M.V. orcid.org/0000-0001-6299-4432 (2018) Protective psychosocial factors and dental caries in children and adolescents: a systematic review and meta-analysis. International Journal of Paediatric Dentistry, 28 (5). pp. 443-458. ISSN 0960-7439
Abstract
BACKGROUND: Psychosocial protective factors include dispositional and family attributes that may reduce the occurrence of dental caries. AIM: This review analysed the evidence on the relationship between protective psychosocial factors and dental caries in children and adolescents. DESIGN: Primary studies involving children and adolescents were searched in the following electronic databases: Medline, SCOPUS, LILACS, SciELO, and Web of Science. The reference lists were also screened. Protective psychosocial factor descriptors were in accordance with the salutogenic theory. The outcome was clinical measure of dental caries. Quality assessments were performed using the Newcastle-Ottawa scale. RESULTS: The final search resulted in 35 studies, including 7 cohort, one case-control, and 27 cross-sectional studies. Most studies were of moderate quality. Meta-analyses revealed that low parental internal locus of control (cohort studies: OR = 1.42, 95% CI: 1.20-1.64; cross-sectional studies: OR = 1.30, 95% CI: 1.19-1.41), high parental external chance (OR = 1.20, 95% CI: 1.10-1.29), and high maternal sense of coherence (OR = 0.77, 95% CI: 0.62-0.93) were associated with dental caries in children. High social support (OR = 0.81, 95% CI: 0.68-0.93) and greater self-efficacy (OR = 1.50, 95% CI: 1.12-1.22) were also associated with dental caries in adolescents. CONCLUSIONS: The current evidence suggests that some salutogenic factors are important protective factors of dental caries during childhood and adolescence.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2018 BSPD, IAPD and John Wiley & Sons A/S. This is an author produced version of a paper subsequently published in International Journal of Paediatric Dentistry. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Medicine, Dentistry and Health (Sheffield) > School of Clinical Dentistry (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 31 Oct 2018 13:53 |
Last Modified: | 21 Jun 2019 00:39 |
Published Version: | https://doi.org/10.1111/ipd.12375 |
Status: | Published |
Publisher: | Wiley |
Refereed: | Yes |
Identification Number: | 10.1111/ipd.12375 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:137992 |